Format

Send to:

Choose Destination
See comment in PubMed Commons below
Best Pract Res Clin Endocrinol Metab. 2009 Dec;23(6):703-12. doi: 10.1016/j.beem.2009.07.004.

Interferon induced thyroiditis.

Author information

  • 1Department of Medicine, Division of Endocrinology, Mount Sinai School of Medicine, Box 1118, One Gustave L. Levy Place, New York, NY 10029, USA. Yaron.Tomer@mssm.edu

Abstract

Interferon-alpha (IFNalpha) is used for the treatment of various disorders, most notable chronic hepatitis C virus (HCV) infection. One of the commonest side effects of IFNalpha therapy is thyroiditis, with up to 40% of HCV patients on IFNalpha developing clinical or subclinical disease. In some cases interferon induced thyroiditis (IIT) may result in severe symptomatology necessitating discontinuation of therapy. IIT can manifest as clinical autoimmune thyroiditis, presenting with symptoms of classical Hashimoto's thyroiditis or Graves' disease, or as non-autoimmune thyroiditis. Non-autoimmune thyroiditis can manifest as destructive thyroiditis, with early thyrotoxicosis and later hypothyroidism, or as non-autoimmune hypothyroidism. While the epidemiology and clinical presentation of IIT have been well characterized the mechanisms causing IIT are still poorly understood. It is likely that the hepatitis C virus (HCV) itself plays a role in the disease, as the association between HCV infection and thyroiditis is well established. It is believed that IFNalpha induces thyroiditis by both immune stimulatory effects and by direct effects on the thyroid. Early detection and therapy of this condition are important in order to avoid complications of thyroid disease such as cardiac arrhythmias.

PMID:
19942147
[PubMed - indexed for MEDLINE]
PMCID:
PMC2818066
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science Icon for PubMed Central
    Loading ...
    Write to the Help Desk